Iowa, 2018

Hail in Iowa, April 13, 2018

April 13, 2018 · NWS ARX · 7 events in 6 counties and zones

Some of the first thunderstorms of the year dropped hail on portions of northeast Iowa. Two rounds of thunderstorms moved across the region during the morning and evening of April 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Some of the first thunderstorms of the year dropped hail on portions of northeast Iowa. Two rounds of thunderstorms moved across the region during the morning and evening of April 13th. Most of the hail was sub-severe, but some quarter sized hail was reported near Ossian (Winneshiek County) in the morning. Quarter sized hail also fell in the evening near Marble Rock (Floyd County), New Hampton (Chickasaw County) and Cresco (Howard County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 5:35 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 13, 5:35 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Fri Apr 13 2018

.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Fri Apr 13 2018

Impactful winter storm promises a variety (if not all) wintry
precipitation types tonight into Sunday.

1)Nuts and Bolts: Warm front running west to east across southern IA
into northern IL today, with a relatively strong fetch of low level
moisture transport/850 mb jet driving into and north of the front.
Pcpn will blossom mostly north of the front, with x-sections also
pointing to sloping frontogenetic lift extending well north into
central MN/WI. Not much reason for that front to move north with the
rain cooled air and it's parent upper level trough taking a nearly
due east track through the plains. The models develop a closed low
with the trough moving out of the rockies today, gradually working
it into the local area by Sat afternoon. The banded pcpn along and
north of the warm front will get a nudge east, but the region then
comes under the purview of the deformation region north/west of the
sfc low. A long lived pcpn event will result, with pcpn blossoming
this morning, continuing into Sunday afternoon/night. Intensity will
vary with various bits of upper level energy enhancing the lift.

Meanwhile, some instability still slated to build across the southern
half of the forecast area for the afternoon/evening. While any
severe threat is expected to lie farther to the south, a few
stronger storms are possible.

2)Pcpn type considerations: temperatures going to play a role in
what falls. NAM/GFS/EC max wet bulb temps close to +3 C through 00z
Sat - and then they start to differ after that. For example, the EC
brings colder, drier air in from the north quicker, cooling the
max wet bulb to around 0C along/north of the I-90 corridor by 12z
Sat. The NAM and GFS are mostly above zero across the entire
forecast area. All models continue to cool it down a loft as the low
approaches and moves east, but continue to show differences.

Meanwhile, ice in cloud also presenting challenges. Comparing north-
south running x-sections, the NAM is the least optimistic on having
ice in the cloud, keeping it relatively shallow for the better part
of the event. Ice eventually does become more likely due to the cold
influx of air from the north. The GFS is the most robust with
deepening the saturation while the EC lies somewhere inbetween.
Bufkit sounds tell a bit different story though, with ice not as
certain in the GFS through Sat morning. There is a concern with some
erosion in the cloud layer from the north, but with strong lift and
a good moisture source, think some of that could be overcome. Will
let consensus solution dictate both ice and temp.

3)What's going to fall: a) rain, b) freezing rain, c) snow, d)
sleet, or e) all of the above. E is the best choice here as the
complex ice in cloud and temp questions make nearly all pcpn types
possible/probable. Pinpointing location, timing presently a fair
amount of challenges. At this time, icing looking like a good bet
later tonight through Sat morning, especially around the 1-90
corridor. Road temps could come into play and limit some freezing -
even at night. Meanwhile, if temps do not cool as quickly overnight
(dew point rises compared to cold air influx), the main icing band
could shift a bit north.

Snow looks like the main pcpn type north of highway 29 in Wisconsin,
with snow then more widespread Sat night into Sun.

For amounts, snow from 6 to 12 inches in the current forecast,
highest up in Clark/Taylor counties. Icing 1/4 inch or greater in
the I-90 corridor.

These amounts are rather volatile as even a slight change in the
ice/temp concerns will flip a pcpn type from one to another or to
something completely different.

4)Wind: adding insult to injury, the pressure gradient tightens
today, staying tight through Sunday. Strong east/northeast from 15
to 25 mph with gusts into the lower 30s will be common. Despite
relatively low snow ratios, there could be some drifting/blowing in
unsheltered/wind prone areas (southeast MN/northeast IA, ridgetops).
In addition, if freezing rain manifests for a prolonged period,
accumulations + wind could lead to tree damage and potential power
outages.

.LONG TERM...(Monday through Thursday)
Issued at 300 AM CDT Fri Apr 13 2018

Decent agreement between the GFS and EC with spinning an upper level
trough across through portions of the region Tue night/Wed. GFS is a
bit more north/elongated while the EC trends south and more compact.
Both would bring a pcpn threat, with the EC leaning more toward
snow.

For temps, the start of the new work week still looks cold, with the
GFS suggesting a moderation toward the seasonable normals before the
week is out. The EC is more pessimistic, staying cold until perhaps
the following weekend. Confidence low in these details and will go
with the blend to detail temp forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Apr 13 2018

Based on latest radar trends, a period of TSRA to spread across the
KLSE area in the 1230-14z time frame, otherwise convection/TSRA at
the taf sites appears more isolated and difficult to time today into
this evening. Left later mentions of TSRA out of tafs for now.

Otherwise, much of this period will be dominated by MVFR/IFR cigs/
vsbys in RA/BR. Short periods early this morning with some VFR
conditions before deeper moisture and lift arrive, with widespread
rain and the lower cigs expected to spread across the area thru the
morning, then remain this afternoon and tonight. Pressure gradient
tightens over the area for increasing and brisk/gusty NE 15-
25kt g30-40kt winds today/tonight.

&&

.HYDROLOGY...(Today through Saturday)
Issued at 300 AM CDT Fri Apr 13 2018

Rainfall amounts of 1 to locally over 2 inches remain likely today
thru Saturday. By Saturday night much of the precipitation is
expected to be snow. Soils remain at least partially frozen,
especially north of I-90, or are wet from recent snowmelt. Due to
this, a higher than normal percentage of the rainfall expected to
runoff, producing ponding of water in low spots and cause river
rises. Flooding remains a concern later today thru the weekend into
early next week on some area rivers and streams, especially if the
rainfall totals are closer to the 2 inches, or the rain falls in a
shorter period of time. Please continue to monitor forecasts
closely, especially if you have interests along or live near a river
or stream.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday morning through Sunday evening
     for WIZ054-055.

     Winter Storm Watch from late tonight through Sunday evening for
     WIZ032>034-041>044-053.

     Winter Storm Watch from this evening through Sunday evening for
     WIZ017-029.

MN...Winter Storm Watch from late tonight through Sunday evening for
     MNZ079-086>088-094>096.

IA...Winter Storm Watch from Saturday morning through Sunday evening
     for IAZ008>011-018-019.

&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Lawrence
HYDROLOGY...RRS
Hazardous weather outlook, Apr 13, 5:56 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
656 AM CDT Fri Apr 13 2018

WIZ017-029-141100-
Taylor-Clark-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Watch is in effect tonight. Snow to a wintry mix,
including freezing rain, is expected tonight. 1 to 3 inches of
snow is possible along with a glaze of ice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch remains in effect through Sunday. Snow will
continue to fall across the area into Sunday, with additional
amounts from 6 to 9 inches possible. Freezing rain could mix in
from time to time Saturday, resulting in an additional glaze of
ice.

Travel impacts could be significant. Motorists should plan ahead,
know the forecast, and avoid travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

MNZ079-086>088-094>096-WIZ032>034-041>044-053-141100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today into this evening
along and south of Interstate 90. Small hail and lightning will
be the main threat.

A Winter Storm Watch is in effect for late tonight. Rain will
transition to a wintry mix overnight, which could lead to 1/10 of
an inch of ice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch remains in effect through Sunday. A wintry
mix will continue to fall across the area Saturday, gradually
transitioning to mainly snow for Sunday. Additional icing around
1/4 inch is possible, with much of the icing occurring Saturday.
Snowfall of 4 to 7 inches is possible.

Travel impacts could be significant. Motorists should plan ahead,
know the forecast, and avoid travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

IAZ008>011-018-019-WIZ054-055-141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Crawford-
Richland-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and this evening. Small hail and
lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will transition to a wintry mix on Saturday, persisting
through Saturday night, gradually transitioning to all snow later
on Sunday. Icing under 1/4 of an inch is possible, with snowfall
from 3 to 5 inches.

Some travel impacts are likely. Motorists should plan ahead, know
the forecast, and adjust travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

IAZ029-030-WIZ061-141100-
Fayette-Clayton-Grant-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and this evening. Small hail and
lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will transition to a wintry mix Saturday night, persisting
on Sunday. A glaze of ice is possible with snowfall from 1 to 3
inches.

Some travel impacts are possible.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

Rieck/RRS

In the hours before

Special weather statement, Apr 13, 5:24 AM CST, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
624 AM CDT Fri Apr 13 2018

IAZ008>011-018-019-029-MNZ094>096-131330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Austin, Preston,
and Caledonia
624 AM CDT Fri Apr 13 2018

...Scattered Thunderstorms Across Northeast Iowa and Southeast
Minnesota This Morning...

At 620 AM CDT, an area of scattered thunderstorms was located
over portions of northeast Iowa and far southeast Minnesota,
moving northeast at 40 mph. The strongest storms are capable of
producing pea size to one half inch diameter hail. Numerous
reports of hail accumulation have been received from Mitchell and
Floyd Counties, including up to one inch 5 miles north of Floyd.
Frequent lightning and brief heavy downpours are also expected.

If you are in the path of these storms, stay indoors until they
pass. Use caution if driving. Roads may be slippery due to ponding
of water and hail accumulation.

Hollan

The radar

The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Winneshiek

When
April 13, 6:02 AM CST
Where
Winneshiek County, 1.01 mi E of Ossian
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.150, -91.760

Quarter sized hail fell near Ossian.

Hail, Allamakee

When
April 13, 6:17 AM CST
Where
Allamakee County, 2.94 mi SSW of Ludlow
Measured
0.88 in hail
Reported by
Public
Coordinates
43.190, -91.600

Hail, Clayton

When
April 13, 5:42 PM CST
Where
Clayton County, 1 mi W of Elkader
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -91.420

Hail, Floyd

When
April 13, 6:56 PM CST
Where
Floyd County, 0.69 mi N of Marble Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.980, -92.870

Quarter sized hail fell near Marble Rock.

Hail, Floyd

When
April 13, 7:07 PM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

Hail, Chickasaw

When
April 13, 7:30 PM CST
Where
Chickasaw County, 1.66 mi WSW of New Hampton Muni Arp
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -92.380

Quarter sized hail was reported west of New Hampton.

Hail, Howard

When
April 13, 8:08 PM CST
Where
Howard County, 0.5 mi E of Cresco Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.370, -92.120

Quarter sized hail fell in Cresco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745307, 745308, 749291, 745316, 745318, 745317, 745320.